Tennessee, 2017

Strong Wind in Tennessee, May 1, 2017

May 1, 2017 · NWS OHX · 9 events in 6 counties and zones

Strong and gusty west winds up to 45 mph developed across Middle Tennessee in the wake of a cold front that moved across the region late on April 30 into the early morning hours on May 1. Several reports of wind damage were received.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Strong and gusty west winds up to 45 mph developed across Middle Tennessee in the wake of a cold front that moved across the region late on April 30 into the early morning hours on May 1. Several reports of wind damage were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 1, 6:29 AM CST, 31 minutes earlier.

Area forecast discussion, May 1, 6:29 AM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
729 AM CDT Mon May 1 2017

.UPDATE...
FOR 12Z AVIATION DISCUSSION.

&&

.DISCUSSION...

At 08Z the cold front was roughly between Clarksville and
Nashville. As the front moves east the precipitation will end.
Divided first period pops into three hour blocks to try and time
the ending of the precipitation. Expect the precipitation to clear
our portion of the Cumberland Plateau between 17 to 18Z. The
upper level low that is moving northeast has strong gradient winds
associated with it. A wind advisory was issued on the evening
shift and will be valid from 10 am until 7 pm.

Zonal winds behind the front and it will be cooler and dry
through Tuesday. The next chance of precipitation will start
Wednesday with another upper level low. The long range models are
in much better agreement this morning than yesterday morning so
confidence is a bit higher...thus have categorical pops Wednesday
night and Thursday.

With the better model agreement have pops ending Friday night and
dry for the weekend. Hopefully this won/t ending up being a flip
in the models and the day shift having to put pops back in the
forecast for the weekend.

&&

.AVIATION...
12Z TAF DISCUSSION.

Widespread precip along the plateau expected to move out of the
mid-state this morning...as will a frontal boundary...and that
will bring an end to this episode. Cigs behind this boundary will
improve rapidly and expect all sites to be VFR by late morning...
but BKN strata-cu is expected to redevelop later. Strong gusty
winds of 20-30 knts are again expected today...but they should
drop off to around 10 after sunset.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 10 AM this morning to 7 PM CDT this evening
FOR Bedford-Cannon-Cheatham-Clay-Coffee-Cumberland-Davidson-De
Kalb-Dickson-Fentress-Giles-Grundy-Hickman-Houston-Humphreys-
Jackson-Lawrence-Lewis-Macon-Marshall-Maury-Montgomery-Overton-
Perry-Pickett-Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-
Trousdale-Van Buren-Warren-Wayne-White-Williamson-Wilson.

&&

DISCUSSION......12
AVIATION........07
Hazardous weather outlook, May 1, 4:02 AM CST, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
502 AM CDT Mon May 1 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-021015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
502 AM CDT Mon May 1 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Strong gusty winds are expected between 10 am and 7 pm. A wind
advisory has been issued.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 strong wind. Local standard time, as filed.

Strong Wind, Coffee

When
May 1, 7:00 AM CST
Where
Coffee forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.491, -86.075 (the zone’s center; the record gives no point)

A tree was blown down onto a mobile home on Betsy Willis Road in far southern Coffee County.

Strong Wind, Williamson

When
May 1, 8:00 AM CST
Where
Williamson forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.894, -86.899 (the zone’s center; the record gives no point)

A tSpotter Twitter report and photo showed a tree uprooted on Crescent Centre Drive in Cool Springs.

Strong Wind, Williamson

When
May 1, 8:00 AM CST
Where
Williamson forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
35.894, -86.899 (the zone’s center; the record gives no point)

A tree was split on Clovercroft Road by Clovercroft Elementary School.

Strong Wind, Clay

When
May 1, 10:30 AM CST
Where
Clay forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.551, -85.544 (the zone’s center; the record gives no point)

A tree was blown down on Moss Arcot Road.

Strong Wind, Coffee

When
May 1, 2:00 PM CST
Where
Coffee forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.491, -86.075 (the zone’s center; the record gives no point)

A tree and power line were blown down across the road near 425 Tuck Road in far southern Coffee County.

Strong Wind, White

When
May 1, 3:00 PM CST
Where
White forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.926, -85.455 (the zone’s center; the record gives no point)

A tSpotter Twitter report and photo showed a tree was blown down in the yard of home in Sparta.

Strong Wind, Davidson

When
May 1, 3:25 PM CST
Where
Davidson forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
36.171, -86.777 (the zone’s center; the record gives no point)

Photo showed a tree was blown down across Granny White Pike in Nashville near Lipscomb University.

Strong Wind, Coffee

When
May 1, 3:40 PM CST
Where
Coffee forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
35.491, -86.075 (the zone’s center; the record gives no point)

A trained spotter watched a second tree get blown down near his home at 425 Tuck Road in far southern Coffee County.

Strong Wind, Sumner

When
May 1, 4:28 PM CST
Where
Sumner forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.469, -86.460 (the zone’s center; the record gives no point)

Video showed a large tree limb was blown down in the yard of a home in Hendersonville.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694893, 694894, 694895, 694896, 694897, 694899, 694900, 694901, 694902.